Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 314, NWS Little Rock, AR

November 3, 2017Calhoun County, Ouachita County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Nov 3, 2017, 3:16 PM CDT for Calhoun County, Ouachita County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 3, 2017, 3:16 PM CDT (20:16 UTC)
Expired
Nov 3, 2017, 3:45 PM CDT
In force
29 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, AR, Ouachita County, AR

The radar

The Little Rock radar (KLZK), 146 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 3:09 PM CDT, 7 minutes earlier.

Area forecast discussion, Nov 3, 3:09 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
309 PM CDT Fri Nov 3 2017

.SHORT TERM...Today Through Sunday
As of 20Z, a quasi-cold front was oriented NW to SE from near
Fayetteville to Little Rock to Stuttgart. North of this boundary,
low clouds persist with temperatures in the 50s and 60s F and
predominantly easterly surface winds. South of this boundary, a
moisture-rich air mass is in place characterized by dew points in
the upper 60s and low 70s F with air temperatures in the upper 70s
and low 80s F.

Water vapor imagery continues to show the eastward progression of
a compact shortwave trough aloft. Large-scale ascent present near
and downstream of this feature, sufficient instability...MUCAPE
values in excess of 1000 J/kg...and modest deep layer shear on the
order of 35 kts supporting continued thunderstorm development
across portions of central and eastern AR. A pocket of colder air
continues pushing in from the west coincident with the shortwave
trough, so there is some potential for severe hail with the more
robust updrafts. That said, marginal kinematic fields near the
surface and aloft may limit the overall hail threat, although some
storms have exhibited mid-level rotation this afternoon. DCAPE
values exceeding 1000 J/kg and steepening low-level lapse rates
better support a damaging wind threat through evening,
particularly if convection exhibits upscale growth as hi-res
models have consistently hinted at through the day. Expecting
convection to gradually push east of the area late tonight with
some patchy fog developing during the early morning hours.

By Saturday, the front lifts back to the north and becomes quasi-
stationary again with gradually warming temps area wide. Zonal
flow aloft will persist so any embedded transient waves could
generate isolated convection, but current thinking is we stay
mostly dry through Sunday. Another surface trough and front
approach from the north by the end of the period.

Used blended guidance to initialize most weather elements.
Significant manual tweaking of temp and PoP grids necessary,
however, as hi-res models have struggled to match observed trends
today.

&&

.LONG TERM...Sunday Night Through Thursday
The period will start off mild Sunday night/Monday, with a ridge of
high pressure along the Gulf Coast. A cold front will be poised just
to the north.

The ridge will flatten on Tuesday, with the front pushing through
Arkansas. The front will be accompanied by isolated to scattered
showers and thunderstorms, followed by much cooler air.

Behind the front, a large system aloft will cross the middle of the
country on Wednesday, and will bring good chances of showers.

Rainfall through Wednesday does not look impressive. Some places may
get half inch to inch amounts, with less precipitation at most
locations.

Strong Canadian high pressure will build over the state from the
Plains to end the period. It will be dry Thursday/Friday, with
continued seasonal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     58  75  65  79 /  20  10  10  10
Camden AR         65  81  67  83 /  30  10   0  10
Harrison AR       55  74  64  80 /  20  10  10  20
Hot Springs AR    62  78  67  80 /  20  10   0  10
Little Rock   AR  62  79  67  83 /  20  10   0  10
Monticello AR     66  81  67  84 /  50  10   0  10
Mount Ida AR      60  77  66  80 /  10  10  10  10
Mountain Home AR  56  75  64  80 /  20  10  10  20
Newport AR        59  77  65  80 /  20  10   0  10
Pine Bluff AR     64  80  66  84 /  50  10   0  10
Russellville AR   59  77  66  81 /  10  10  10  10
Searcy AR         59  77  65  81 /  20  10  10  10
Stuttgart AR      63  79  66  82 /  40  10   0  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...COOPER / Long Term...46
Hazardous weather outlook, Nov 3, 12:21 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
1221 PM CDT Fri Nov 3 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041730-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1221 PM CDT Fri Nov 3 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are possible this afternoon
and evening, mainly across southern and southeastern Arkansas.
Some of these storms may become severe with wind and hail being
primary threats. Storms should move out of the area late tonight.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

An unsettled weather pattern will continue through the upcoming
weekend and work week, although the probability of widespread
hazardous weather appears low at this time.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and part of
tonight, especially in southeastern Arkansas.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

Cooper/46

In the hours before

Local storm report, Nov 3, 2:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
238 PM CDT FRI NOV 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             GREENBRIER              35.23N 92.38W
11/03/2017  E0.25 INCH       FAULKNER           AR   TRAINED SPOTTER

            QUARTER SIZED HAIL FELL AT GREENBRIER JUNIOR HIGH SCHOOL
            FOR SEVERAL MINUTES.

&&

57
Special weather statement, Nov 3, 2:44 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
244 PM CDT FRI NOV 3 2017

ARZ024-032-033-032030-
White AR-Faulkner AR-Cleburne AR-
244 PM CDT FRI NOV 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEBURNE...
NORTHEASTERN FAULKNER AND WEST CENTRAL WHITE COUNTIES UNTIL 330 PM
CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenbrier, or 11 miles northeast of Conway, moving northeast at 25
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Heber Springs...                  Greenbrier...
Greers Ferry...                   Quitman...
Guy...                            Rose Bud...
Woolly Hollow State Park...       Barney...
Eden Isle...                      Enders...
Hopewell in Cleburne County...    Pearson...
Sidon...

LAT...LON 3521 9221 3519 9236 3522 9244 3537 9232
      3537 9225 3544 9225 3557 9214 3536 9192
TIME...MOT...LOC 1944Z 229DEG 20KT 3524 9236

Brown
Special weather statement, Nov 3, 2:54 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
254 PM CDT FRI NOV 3 2017

ARZ045-046-032045-
Lonoke AR-Prairie AR-
254 PM CDT FRI NOV 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRAIRIE AND SOUTHEASTERN
LONOKE COUNTIES UNTIL 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Humnoke, or 15 miles northwest of Stuttgart, moving northeast at 15
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hazen...                          Carlisle...
Humnoke...                        Prairie Center...
Parkers Corner...                 Stuttgart Municipal Airport...
Allport...                        Screeton...
Slovak...                         Tollville...
Culler...                         Seaton...

LAT...LON 3452 9176 3459 9189 3486 9166 3469 9141
      3458 9163
TIME...MOT...LOC 1954Z 227DEG 14KT 3458 9179

Brown
Special weather statement, Nov 3, 2:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
258 PM CDT FRI NOV 3 2017

ARZ043>045-055-056-032045-
Pulaski AR-Grant AR-Lonoke AR-Saline AR-Jefferson AR-
258 PM CDT FRI NOV 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LONOKE...
NORTHEASTERN GRANT...NORTHWESTERN JEFFERSON...SOUTHEASTERN SALINE AND
SOUTHEASTERN PULASKI COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orion, or 13 miles northeast of Sheridan, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
England...                        Wrightsville...
Redfield...                       Keo...
East End...                       Orion...
Estes...                          Toltec Mounds State Park...
Scott...                          Baucum...
Hensley...                        Higgins...
Bredlow Corner...                 Willow Beach...
Ico...                            Woodson...
Terry Lock and Dam...             F.B. Baugh Recreation Area...
Toltec...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3442 9229 3447 9241 3474 9215 3454 9193
      3447 9212
TIME...MOT...LOC 1958Z 227DEG 13KT 3448 9227

Brown

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 2:44 PM CDTSpecial Weather StatementLZKCleburne46 min
Nov 3, 2:54 PM CDTSpecial Weather StatementLZKPrairie51 min
Nov 3, 2:58 PM CDTSpecial Weather StatementLZKPulaski47 min
Nov 3, 3:39 PM CDTSpecial Weather StatementLZKJefferson51 min
Nov 3, 3:42 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun22 min
Nov 3, 3:43 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson, Lonoke32 min
Nov 3, 3:47 PM CDTSpecial Weather StatementLZKPrairie43 min
Nov 3, 4:15 PM CDTSpecial Weather StatementLZKPrairie45 min
Nov 3, 4:24 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson36 min
Nov 3, 4:28 PM CDTSpecial Weather StatementLZKCalhoun47 min
Nov 3, 4:43 PM CDTSpecial Weather StatementLZKCalhoun32 min
Nov 3, 4:55 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun35 min
Nov 3, 5:25 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson50 min
Nov 3, 5:27 PM CDTSpecial Weather StatementLZKDrew33 min
Nov 3, 5:36 PM CDTSpecial Weather StatementLZKGrant39 min
Nov 3, 5:49 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha56 min
Nov 3, 6:16 PM CDTSpecial Weather StatementLZKGrant29 min
Nov 3, 6:38 PM CDTSpecial Weather StatementLZKPulaski37 min
Nov 3, 6:43 PM CDTSpecial Weather StatementLZKDesha47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.